Multivitamins and Side Effects

Can we ever have too much of multivitamins?

Well, maybe because there are side effects to it use.

Let us see some.

The Most Common Multivitamin Side Effects

Gastrointestinal Symptoms

The most common side effects reported by multivitamin users are mild gastrointestinal symptoms. To be specific – nausea and diarrhea are the most common complaints (source). Though certainly undesirable, this type of side effect is rarely serious and normally resolves after a couple of days.

To minimize the risk of GI side effects, take your multivitamin with food and plenty of liquids. You should also ensure that you’re not taking more than the recommended dosage.

If the above tips aren’t doing the trick, check to see if your multivitamin contains iron. Iron is well known for causing stomach discomfort (source), and switching to a formula without iron may help.

Metallic Taste

Multivitamin users also frequently report a strange taste in their mouth. This is be due to metallic minerals like magnesium and iron. It’s hard to believe, but the iron in your multivitamin is actually the same iron as that in your park’s fence – just on a molecular level.

Allergies

As I’ve already mentioned, severe side effects are very uncommon with multivitamins. However, as with anything, it’s possible to have an allergic reaction to one of their components. If this is the case, you’ll notice hives, difficulty breathing and swelling (source). Seek emergency medical help if you experience any of these symptoms.

What About Other Risks?

There are very few risks associated with the use of multivitamins. One of the biggest concerns with health supplements in general is that they’re not as regulated as prescription and over the counter medications. They are seen as a food rather than a drug (source).

This means that health supplements can’t make any claims to cure or treat illnesses. Any product advertising this is most likely bogus. Instead of falling for the manufacturer’s promotions, check the ingredient list and do your own research.

Another potential risk is taking in too much of one of the vitamins or minerals in the supplement. Vitamin toxicity isn’t all that common of an occurrence with about 60,000 cases a year (source), but it is possible.

Vitamin C and the B vitamin group are water soluble vitamins, meaning excess amounts are flushed out of the body so they come with a lower risk of toxicity. Fat soluble vitamins remain in the body, meaning people are at a higher risk of toxicity from vitamins D, K, A, and E due to building up over time.

People who consume a lot of enriched foods, like processed grain products or dairy products that contain extra vitamin D, may be at a higher risk for vitamin toxicity (source). Keep an eye on your intake of added nutrients by watching for words like “enriched” or “fortified” on packaging.

Some multivitamins contain very high amounts of vitamins, as well. Check the label of your multivitamin for appropriate dosages for your sex and age. You can find the recommended daily allowances (RDA) for each vitamin here.

Tagged under:

Leave a Reply

Your email address will not be published.